Using too much Clobex (clobetasol propionate), or using it for too long, may cause symptoms of Cushing's syndrome, such as a rounded face, unusual body fat distribution, and high blood sugar levels. Long-term use can also cause the body to stop making its own natural steroids. In cases of long-term use, your dosage will be reduced gradually to avoid problems.
Clobex® (clobetasol propionate) is a prescription skin medication used to treat a number of different skin conditions, such as psoriasis or eczema. It belongs to a group of medications known as topical steroids. As with most medications, it is possible to use too much Clobex. Serious problems are more likely if large doses are used over a prolonged period.
Long-term use of high doses can cause Cushing's syndrome (a group of symptoms caused by prolonged exposure to steroids). Signs or symptoms of this problem might include:
- A rounded face
- Unusual body fat distribution (more fat in the trunk, face, and neck, and less fat in the arms and legs)
- High blood sugar.
Let your healthcare provider know if you think you have signs of this problem. It should be noted that this medication is not recommended for use longer than two weeks.
Applying large amounts of Clobex for long periods may cause other serious side effects as well. As with all steroids, large doses of Clobex may decrease the body's ability to produce natural steroids. This can cause serious problems, especially if the medication is stopped too quickly and the body does not have a chance to begin making natural steroids again.
If you realize that you have been using too much Clobex for a while, you should not stop taking it too quickly. It's also important to seek the advice of your healthcare provider.